Lightning, Essex
- When
- June 12, 4:30 PM EST
- Where
- Essex County, Middleton
- Property damage
- $60,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
Lightning struck a pine tree and a garage, igniting a fire and causing significant damage to a vehicle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Lightning struck a pine tree and a garage, igniting a fire and causing significant damage to a vehicle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 12, 3:00 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 400 PM EDT SUN JUN 12 2005 .SHORT TERM (TONIGHT THROUGH MONDAY)... THUNDERSTORMS CONTINUE THIS EVENING IN NORTHERN AND WESTERN SECTIONS. WINDS THIS MORNING AT 500 MB WERE AT 20 KTS...A SMIDGE FASTER THAN YESTERDAYS 15 KTS. PER ETA BUFKIT THESE WINDS ARE FORECAST TO PICK UP A LITTLE MORE...TO AROUND 25 KTS. WET BULB ZERO WAS AROUND 14.4 THOUSAND FEET THIS MORNING. PRECIPITABLE WATER WAS 1.9 TO 2.2 INCHES. WE EXPECT MAINLY RAIN FROM THESE STORMS WITH SMALL HAIL POSSIBLE. IT IS ALSO POSSIBLE WE COULD GET A STRONG WIND GUST FROM A COLLAPSING CELL. WILL GO WITH LIKELY POPS IN THE NORTH AND WEST EARLY...THEN DIMINISH TO NO POPS OVERNIGHT. WITH HIGH DEWPOINTS...LIGHT WINDS INLAND...AND WET GROUND FROM SHOWERS...WILL GO WITH AREAS OF FOG TONIGHT. MONDAY LOOKS LIKE ANOTHER UNSTABLE DAY. COMPLICATING THINGS IS THE APPROACH OF THE REMAINS OF ARLENE THROUGH THE GREAT LAKES. MOST OF WHAT WE WILL SEE MONDAY WILL BE HIGH AND MID CLOUDS...BUT WITH CONTINUED HIGH MOISTURE VALUES AND INSTABILITY. LIFTED INDEX IS FORECAST AT -2 TO -4 WITH PRECIPITABLE WATER AROUND 2 INCHES. SO WE WILL GO WITH ANOTHER ROUND OF SHOWERS/THUNDERSTORMS...WITH LIKELY POPS IN THE CT VALLEY/SW NH/WORCESTER HILLS VICINITY...AND CHANCE POPS FARTHER EAST. AN ONSHORE WIND MAY STABILIZE THE SOUTH COAST FOR A TIME...BUT EVEN THESE PARTS WILL BE SUBJECT TO CONVECTION MOVING IN FROM ELSEWHERE LATE IN THE DAY. MIN TEMPS ARE BASED ON CURRENT DEWPOINTS...WITH MOST OF THE REGION A DEGREE OR TWO EITHER SIDE OF 70 AND COOLER ALONG THE CAPE AND ISLANDS. TEMPS ALOFT OF 17C-19C WOULD SUPPORT LOWER 90S...BUT THE EXTRA CLOUDS FROM ARLENE MAY KEEP US A LITTLE BELOW FULL MIXING. WILL GO WITH TEMPS SIMILAR TO TODAY...GENERALLY UPPER 80S AND AROUND 90 AWAY FROM THE SOUTH COAST AND ISLANDS. && .LONG TERM (MONDAY NIGHT THROUGH SUNDAY) COLD FRONT DROPS SOUTH FROM NORTHERN NEW ENGLAND MONDAY NIGHT THEN STALLS OVER THE FORECAST AREA. THE FRONT BECOMES PARALLEL TO THE UPPER LEVEL FLOW AS IT BUMPS INTO THE UPPER LEVEL RIDGE. GENERALLY RELIED ON THE ETA MODEL THROUGH 00Z THURSDAY ESPECIALLY WITH RESPECT TO TEMPERATURES AND DEWPOINTS. IT APPEARS THE ETA HAS A BETTER HANDLE ON THE LOW LEVEL RESOLUTION AND PROGRESSION OF THIS FRONT. THE REMNANTS OF ARLENE WILL CROSS THE FORECAST AREA ALONG THE FRONTAL BOUNDARY LATE MONDAY NIGHT AND TUESDAY. EXPECT SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AS PRECIPITABLE WATER VALUES CONTINUE AROUND 2G/KG. GOOD MOISTURE CONVERGENCE AND LOTS OF ELEVATED INSTABILITY WITH K INDICES RISING TO NEAR 40. HPC PRECIPITATION FORECAST SUGGESTS A WIDESPREAD 1 TO 2 INCHES OF RAINFALL POSSIBLE WITH LOCALLY HIGHER AMOUNTS POSSIBLE IN THUNDERSTORMS. THE REMNANTS OF ARLENE EJECT EASTWARD TUESDAY NIGHT. THEREAFTER A COLD FRONT WILL APPROACH THE FORECAST AREA WEDNESDAY AFTERNOON WITH MORE SHOWERS AND THUNDERSTORMS. THE ASSOCIATED SHORT WAVE DISTURBANCE WILL LIFT NE INTO CANADA FRIDAY WITH DRIER NORTHWEST FLOW EXPECTED BY THAT TIME. A MODERATING TEMPERATURE TREND SHOULD BE IN STORE ONCE AGAIN BY EARLY NEXT WEEK AS WINDS TURN MORE WESTERLY AND AS THE 500 MILLIBAR HEIGHTS BEGIN TO RISE. && .AVIATION... IFR TO LIFR CONDITIONS ON NANTUCKET AS A FOG BACK ROLLS ACROSS THE SOUTHERN WATERS...THIS SHOULD LESSEN DURING THE LATE AFTERNOON AND THEN REBUILD TONIGHT AS TEMPERATURES COOL. FOG AND STRATUS WILL BE MORE PATCHY ACROSS THE REMAINDER OF THE REGION...WITH IFR CONDITIONS WHERE IT FORMS AND VFR ELSEWHERE. && .MARINE... WINDS AT OR BELOW 20 KTS THROUGH THE SHORT TERM. SEAS CONTINUE AT LEVELS ABOUT 2/3 OF WHAT IS FORECAST BY THE WNA MODEL. WILL MAKE THIS ADJUSTMENT TO THOSE VALUES...WHICH WILL KEEP OUR WATERS BELOW SMALL CRAFT CRITERIA THROUGH THE SHORT TERM. LONG TERM...THE WNA IS CONTINUES TO BE OVERDOING SOUTHERLY SWELL WITH LOW LEVEL INVERSION PRESENT, SO WILL CONTINUE TO KEEP SEAS BELOW SMALL CRAFT ADVISORY CRITERIA MONDAY NIGHT THROUGH SATURDAY. && .HYDROLOGY... PRECIPITABLE WATER WAS 1.9 TO 2.2 INCHES. FLASH FLOOD INDICES CONTINUE AT 2.5 TO 3.0 INCHES. THE THUNDERSTORMS ARE MOVING...SO TRAINING DOESNT SEEM A PROBLEM. EVEN SO...HEAVY DOWNPOURS COULD BRING AN INCH OR MORE IN A SHORT TIME. THIS COULD MEAN SOME LOCAL PONDING IN POOR DRAINAGE AREAS...BUT OVERALL NO FLOODING EXPECTED. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && NEAR TERM...MCJ SHORT TERM...WTB LONG TERM...STRAUSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 545 AM EDT SUN JUN 12 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-131100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 545 AM EDT SUN JUN 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING...ESPECIALLY FROM THE MONADNOCKS IN SOUTHWEST NEW HAMPSHIRE SOUTH THROUGH WESTERN MASSACHUSETTS AND NORTHWEST CONNECTICUT. IN ADDITION TO THE LIGHTNING RISK...THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY VERY HEAVY RAINFALL. RAINFALL RATES UP TO 2 INCHES PER HOUR ARE POSSIBLE. IF SEVERAL STORMS TRAVERSE THE SAME AREA...KNOWN AS TRAINING OF ECHOES...LOCALIZED FLASH FLOODING OF SMALL STREAMS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... SCATTERED HEAVY RAIN PRODUCING THUNDERSTORMS...WILL AGAIN BE POSSIBLE MONDAY AFTERNOON AND EVENING. LIGHTNING AND POTENTIAL FLOODING WILL BE THE RISKS. THE NEXT CONCERN WILL BE LATE MONDAY NIGHT AND TUESDAY WHEN MOISTURE ASSOCIATED WITH THE REMNANTS OF ARLENE MOVES ACROSS SOUTHERN NEW ENGLAND. LATEST FORECASTS SUGGEST THE GREATEST THREAT OF HEAVY RAINFALL WILL BE FROM SOUTHERN NEW HAMPSHIRE THROUGH NORTH CENTRAL AND NORTHEAST MASSACHUSETTS. .SPOTTER CALL TO ACTION STATEMENT... WHILE FORMAL SPOTTER ACTIVATION IS NOT EXPECTED TODAY...SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD SEND REPORTS OF HEAVY RAINFALL OF 2 INCHES OR GREATER...OR ANY FLOODING TO THE NATIONAL WEATHER SERVICE. KJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 255 PM EDT SUN JUN 12 2005 CTZ003-MAZ003-004-010>012-121945- EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-TOLLAND CT- 255 PM EDT SUN JUN 12 2005 ...STRONG THUNDERSTORMS APPROACHING CENTRAL MASSACHUSETTS AND NORTH CENTRAL CONNECTICUT... AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SLOW MOVING THUNDERSTORMS FROM NORTHFIELD TO BELCHERTOWN AND SPRINGFIELD...MOVING SOUTHEAST AT 5 MPH. OTHER THUNDERSTORMS WERE REDEVELOPING NEAR THE CONNECTICUT RIVER. THESE STORMS HAVE THE POTENTIAL TO PRODUCE... WIND GUSTS TO 35 MPH... SMALL HAIL... TORRENTIAL RAINFALL... THUNDERSTORMS WILL BE FROM... ATHOL TO WARE AND EAST LONGMEADOW BY 315 PM... TEMPLETON TO SOUTHBRIDGE AND STAFFORD SPRINGS BY 345 PM. GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAINS MAY PRODUCE MINOR FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. STAY TUNED TO NOAA ALL HAZARDS RADIO OR YOUR LOCAL MEDIA FOR UPDATED INFORMATION ON THESE STORMS. DELLICARPINI/DUNHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 326 PM EDT SUN JUN 12 2005 CTZ003-004-MAZ003-004-010>012-122015- EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-TOLLAND CT-WINDHAM CT- 326 PM EDT SUN JUN 12 2005 ...THUNDERSTORMS HEADING INTO CENTRAL MASSACHUSETTS AND NORTHEAST CONNECTICUT... AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS ENTERING WORCESTER COUNTY. THE LEADING EDGE OF THE STORMS EXTENDED FROM ROYALSTON TO HARDWICK AND PALMER. THE STORMS WERE MOVING SOUTHEAST AT 10 MPH. THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE... WIND GUSTS TO 30 MPH... FREQUENT LIGHTNING... TORRENTIAL RAINFALL OF UP TO 2 INCHES PER HOUR. THUNDERSTORMS WILL BE NEAR... ASHBURNHAM TO PAXTON...SOUTHBRIDGE AND EASTFORD BY 4 PM... LUNENBURG TO SUTTON AND PUTNAM BY 430 PM. GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAINS MAY PRODUCE MINOR FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. STAY TUNED TO NOAA ALL HAZARDS RADIO OR YOUR LOCAL MEDIA FOR UPDATED INFORMATION ON THESE STORMS. DELLICARPINI/DUNHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 357 PM EDT SUN JUN 12 2005 CTZ003-004-MAZ003-004-010>012-122045- EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-TOLLAND CT-WINDHAM CT- 357 PM EDT SUN JUN 12 2005 ...THUNDERSTORMS IN WESTERN AND CENTRAL MASSACHUSETTS... AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS NEAR FITCHBURG IN NORTHERN WORCESTER COUNTY...AND NEAR LUDLOW IN EASTERN HAMPDEN COUNTY. OTHER STORMS WERE REFORMING NEAR THE CONNECTICUT RIVER. THE THUNDERSTORMS WERE MOVING EAST AT 15 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE... WIND GUSTS TO 30 MPH... FREQUENT LIGHTNING... TORRENTIAL RAINFALL OF AROUND 2 INCHES PER HOUR. THUNDERSTORMS WILL BE NEAR... AYER AND BRIMFIELD BY 430 PM... CARLISLE AND WEBSTER BY 5 PM. GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAINS MAY PRODUCE MINOR FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. STAY TUNED TO NOAA ALL HAZARDS RADIO OR YOUR LOCAL MEDIA FOR UPDATED INFORMATION ON THESE STORMS. DELLICARPINI/DUNHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 422 PM EDT SUN JUN 12 2005 CTZ002>004-MAZ003-004-008>012-122115- EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-TOLLAND CT-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-WINDHAM CT- 422 PM EDT SUN JUN 12 2005 ...THUNDERSTORMS IN CENTRAL MASSACHUSETTS AND THE CONNECTICUT RIVER VALLEY... AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 30 MPH AND TORRENTIAL RAINFALL UP TO 2 INCHES PER HOUR NEAR HOLLAND IN EASTERN HAMPDEN COUNTY...MOVING SOUTHEAST AT 15 MPH. IF THIS THUNDERSTORM HOLDS TOGETHER IT WILL BE NEAR... EASTFORD AND ASHFORD BY 440 PM EDT... WOODSTOCK BY 450 PM EDT... POMFRET AND PUTNAM BY 500 PM EDT. OTHER SCATTERED THUNDERSTORMS WITH HEAVY RAIN WERE DEVELOPING IN THE CONNECTICUT RIVER VALLEY IN MASSACHUSETTS AND NORTHERN CONNECTICUT... AND WILL AFFECT MOST OF THE REGION THROUGH 530 PM. GET INSIDE WHEN THUNDERSTORMS APPROACH. HEAVY RAINS MAY PRODUCE MINOR FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. STAY TUNED TO NOAA ALL HAZARDS RADIO OR YOUR LOCAL MEDIA FOR UPDATED INFORMATION ON THESE STORMS. DELLICARPINI/DUNHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 456 PM EDT SUN JUN 12 2005 MAZ006-007-122145- EASTERN ESSEX MA-WESTERN ESSEX MA- 456 PM EDT SUN JUN 12 2005 ...STRONG THUNDERSTORM HEADING INTO NORTHERN ESSEX COUNTY... AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL NEAR HAVERHILL...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... GROVELAND AND NEWBURY BY 510 PM EDT... GEORGETOWN AND BOXFORD BY 520 PM EDT... ROWLEY AND TOPSFIELD BY 530 PM EDT... IPSWICH BY 540 PM EDT. GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAINS MAY PRODUCE MINOR FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. STAY TUNED TO NOAA ALL HAZARDS RADIO OR YOUR LOCAL MEDIA FOR UPDATED INFORMATION ON THESE STORMS. DELLICARPINI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 504 PM EDT SUN JUN 12 2005 CTZ004-RIZ001-122145- NORTHWEST PROVIDENCE RI-WINDHAM CT- 504 PM EDT SUN JUN 12 2005 AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL ABOUT 8 MILES WEST OF PUTNAM...MOVING EAST AT 20 MPH. THIS THUNDERSTORMS HAS THE POTENTIAL TO PRODUCE... WIND GUSTS TO 40 MPH... SMALL HAIL... FREQUENT LIGHTNING... TORRENTIAL RAINFALL OF AROUND 2 INCHES PER HOUR. THE THUNDERSTORM WILL BE NEAR... PUTNAM AND POMFRET BY 510 PM EDT... THOMPSON AND KILLINGLY BY 520 PM EDT... FOSTER BY 530 PM EDT... GLOCESTER BY 540 PM EDT. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. DUNHAM
The Boston radar (KBOX), 79 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459692.